Preview Mode Links will not work in preview mode

ERCAST


Welcome to ERCast, a focused discussion on the questions, quagmires and known unknowns we face everyday in the emergency department.

Have a listen, subscribe using itunes, and use the Contact page to reach out. 

Jun 27, 2014

An unruly, intoxicated and violent patient rolls into the ED. The situation and the patient are both in need of control. How do you go about it? Redirection? Calming words? Sometimes those things aren't quite enough and chemical sedation is in order. When it comes to choice of sedating agent, everyone seems to have their secret formula. We canvassed the planet to see how chemical takedowns are done across the globe.

Our Panel

ZdoggMD Art of the chemical takedown FOAMed World Premier

Scott Weingart  5mg of droperidol and 2mg of midazolam mixed together in a syringe with 11⁄2 inch needle and jabbed into whatever large muscle is available. Wait a few minutes. If necessary, will repeat once. Then establish IV

Minh Le Cong Ketamine  IV, IM, or IO.

Cliff Reid Ketamine

Chris Nickson Benzo, olanzipine or droperidol

Sean Nordt The B-52.  5mg Haldol, 2mg Ativan and 50mg of benadryl mixed together in a single syringe and given IM

Katrin Hruska abusive patients are asked to leave the emergency department

Amit Maini 5mg of IM droperidol. Repeat in 5-10 minutes if needed

Sa'ad Lahri: lorazepam (4 to 8 mg IV) and haloperidol (5mg IV)

Yosef Leibman midazolam, droperidol. Starting to use clotiapine -  a dibenzothiazepine anti-psychotic and a phenothiazine with anti-anxiety properties.

Gerry O'Malley Burly security guards and a show of force. If that doesn't work- benzodiazepine

Ray Moreno:  Toxin related or sympathomimetic: midazolam 5 - 10mg IM. Psychiatric related- olanzipine. No idea what's causing the agitation- midazolam

Chris Richards- The B-52.  5mg Haldol, 2mg Ativan and 50mg of benadryl mixed together in a single syringe and given IM

Bonus section:

Droperidol,  QTc prolongation, and the Black Box with toxicologist Sean Nordt....

When droperidol was 'black boxed' in the US, it sent shockwaves across the emergency medicine community because this drug was, for many of us, the go to agent for sedation of combative and agitated patients. Over the past several years, the pendulum has swung away from the black box and toward increasing use of droperidol. Why is that? Have we all gone mad? Are we putting patients in danger?

The history (or the conspiracy, depending on how you look at it) is expertly explained in the below article. It involves big pharma, outlier case reports of patients given much higher doses than are used in the ED for either nausea or sedation, and suspicious timing. There is no doubt that butyrophenones can influence the QTc, but so can a lot of other meds we use (that are not black boxed).

Sean Nordt's approach to giving droperidol in the agitated patient

  1. Give the med
  2. When the patient has calmed, get an EKG.
  3. If the QTc is prolonged, put the patient on a cardiac monitor

Horowitz, B. Zane, Kenneth Bizovi, and Raymond Moreno. "Droperidol—behind the black box warning." Academic Emergency Medicine 9.6 (2002): 615-618.

 

Interested in checking out the best emergency medicine CME and CNE on the planet?

EM:RAP

EM:RAP RN Edition